Florida, 2010

High Surf in Florida, August 28 to 30, 2010

August 28 to 30, 2010 · NWS MLB · 1 event in 1 county or zone

High surf and dangerous rip currents affected the east central Florida coast for several days, beginning August 28. Rough, breaking waves of 4 to 6 feet caused the drowning of a surfer in Brevard County.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

High surf and dangerous rip currents affected the east central Florida coast for several days, beginning August 28. Rough, breaking waves of 4 to 6 feet caused the drowning of a surfer in Brevard County. Brevard County life guards also rescued 68 people from rough surf and rip currents on August 28 alone. Life guards in adjacent Volusia County reported several dozen ocean rescues. The rough surf and dangerous rip currents persisted for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 28, 2:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 28, 2:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
352 AM EDT SAT AUG 28 2010

.DISCUSSION...
...INITIAL SWELL ARRIVES FROM MAJOR HURRICANE DANIELLE...
...HIGH DANGER OF RIP CURRENTS THIS WEEKEND...
...LONG DURATION OF HURRICANE SWELL WITH HIGHER SEA CONDITIONS
PERSISTING WELL INTO NEXT WEEK...

TODAY/TONIGHT...THE SFC MAP SHOWS HIGH PRESSURE OVER THE
APPALACHIANS EXTENDING SWD INTO THE CAROLINA COAST. WEAK ONSHORE
FLOW EARLY TODAY WL INCREASE SOMEWHAT DURING THE COURSE OF THE DAY
WITH SUBTLE ECSB DEVELOPMENT BY MID DAY. RIBBON OF LOWER/MID
MOISTURE ASCD WITH WEAK ISENTROPIC LIFT WL REMAIN CENTERED OVER
THE NORTHERN PORTION OF THE AREA. FORECAST CHALLENGE WL BE DEGREE
OF INSTABILITY THAT DEVELOPS LOCALLY. HAVE DECIDED TO UNDERCUT POP
GUID DUE TO QUESTIONABLE SOURCE OF LIFT AS WELL. PWAT HAS ALSO
DECREASED SINCE THIS TIME YESTERDAY. MAIN PCPN VARIETY WL BE
SHOWERS ACROSS THE NORTHERN AND CENTRAL AREAS BY MID AFTERNOON
WITH LOWEST CHCS SOUTH NEAR LAKE OKEE. TONIGHT LEADING EDGE OF
HIGHER WINDS FROM THE MARINE AREA WL MOVE ASHORE FORCING SOME
SHOWERS ACROSS THE COASTAL AND SOME INLAND AREAS BY DAYBREAK SUNDAY
HAVE KEPT LOW END SCT COVERAGE FOR THIS SCENARIO WITH ISOLD
THUNDER CHC AS WELL MAINLY FOR THE MARINE AREAS.

SUN-SUN NIGHT...LINGERING UPPER TROUGH FINALLY SWINGS THROUGH THE
AREA BRINGING DRIER AIR INTO THE REGION LATE IN THE PERIOD AS
SURFACE HIGH PRESSURE BUILDS SOUTHWARD. THE PRESSURE GRADIENT IS
FORECAST TO BE A BIT TIGHTER WITH THE GFS AS OPPOSED TO THE NAM. IF
THE GFS PANS OUT...NEAR BREEZY CONDITIONS WILL EXIST OVER EAST
CENTRAL FLORIDA DURING THE DAY. FOR NOW WILL KEEP BREEZY MENTION OUT
OF THE ZONES. WINDS SHOULD BE MAINLY OUT OF THE EAST-NORTHEAST OR
NORTHEAST DURING THE DAY. THIS ONSHORE COMPONENT WILL HELP BRING A
MORE STABLE MARINE AIR MASS SUN NIGHT. HOWEVER...WILL CONTINUE WITH
40% POPS DURING THE DAY ON SUN. WHILE THE DEPTH OF MOISTURE IS
FORECAST TO DIMINISH OVERNIGHT WILL KEEP A SMALL THREAT ALONG THE
COAST AS WIND SPEEDS OVERNIGHT MAY PROVIDE ENOUGH COASTAL
CONVERGENCE FOR SOME PRECIP. OVERNIGHT LOWS WILL STAY ABOVE SEASONAL
NORMALS IN THE MIDDLE TO UPPER 70S.

MON-SAT...THE MAIN STORY FOR THIS PERIOD WILL CONTINUE TO BE POOR
MARINE CONDITIONS WITH A PERSISTENT ELEVATED "SWELL TRAIN" FROM
MULTIPLE TROPICAL SYSTEMS OVER THE ATLANTIC. DEEP LAYER HIGH
PRESSURE ALONG THE MID ATLC STATES AND SOUTHEAST U.S. WILL GRADUALLY
WEAKEN THROUGH MID-WEEK AS TROPICAL CYCLONE EARL MOVES TOWARD THE
EASTERN BAHAMAS AND CAROLINA COAST BEFORE RECURVING NORTHWARD
(LATEST TRACK) AS AN UPPER TROUGH TRAVERSING THE EASTERN U.S. TAKES
IT BACK OUT TO SEA. WILL CONTINUE AN ONSHORE LOW-LEVEL FLOW
COMPONENT THROUGH WED BEFORE THE GFS FORECASTS SURFACE WINDS TO BACK
NORTH WITH THE APPROACH OF THE CYCLONE ON THU. THE PRESSURE PATTERN
BECOMES VERY WEAK AGAIN UP THROUGH THE ATMOSPHERIC PROFILE FRI-SAT
WITH LIGHT WESTERLY SURFACE FLOW. THROUGHOUT THIS PERIOD THE MODELS
HINT AT A DRIER AND MORE STABLE AIR MASS ACROSS THE PENINSULA WITH
MAINLY LOWER THAN NORMAL PRECIPITATION CHANCES THANKS TO WARMER AIR
ALOFT. WITH THIS SAID...SEE NO REASON TO KEEP ANY HIGHER THAN SLIGHT
CHANCE POPS OVER EAST CENTRAL FLORIDA. HIGH TEMPERATURES ALONG THE
COAST IN THE UPPER 80S TO AROUND 90 DEGREES MON-WED WILL INCREASE
INTO THE LOWER 90S THU-SAT WHEREAS LOWER 90S FOR MAXES OVER THE
INTERIOR WILL INCREASE TO MIDDLE 90S BY LATE IN THE PERIOD. LOWS
MAINLY IN THE MIDDLE TO UPPER 70S.

&&

.AVIATION...
AFTER AREAS OF MORNING CLOUDS AT DAY BREAK BECOMING MAINLY VFR
THROUGH 17Z WITH LCL MVFR FM 18Z-22Z INLAND. SECONDARY SCT PCPN
DEVELOPMENT TONIGHT WITH ONSET OF MARINE SURGE MOVING ASHORE
MAINLY FM DAB-MLB AND SPREADING INLAND.

&&

.MARINE...
CLEAN EPIC SWELL (14-16 SEC) EARLY THIS MORNING IN ABSENCE OF
SIGNIFICANT WIND WL INCREASE SLOWLY IN HEIGHT THROUGH TONIGHT.
ONSET OF AN AFTERNOON ONSHORE BREEZE 7-10KT WILL SHORTEN WAVE
PERIOD SLIGHTLY. CAUTION CONDITIONS EXPECTED LATER TODAY OVER
MOST OF WATERS NORTH OF SEBASTIAN INLET. SIG WAVE HEIGHTS AND WIND
COMBINATION WL REQUIRE SCA HEADLINES BY SUNDAY MORNING. WL ALLOW
DAYSHIFT TO ADD PARTICULARS OF SCA OUTLINE.

SUN-WED....CONDITIONS ACROSS THE COASTAL WATERS OF ECFL WILL REMAIN
VOLATILE PAST THE EXTENDED AS LONG PERIOD SWELLS FROM MULTIPLE
TROPICAL CYCLONES AFFECT THE AREA. COMBINED SEAS OFFSHORE WILL
APPROACH AT LEAST 9-10 FT AT TIMES AND AT LEAST 6-7 FT NEAR SHORE.
ONSHORE COMPONENT OF WIND WITH A TIGHTER PGRAD FOR MUCH OF THIS
PERIOD WILL KEEP SPEEDS AWAY FROM THE COAST 15-20/20 KTS.

THE LONG PERIOD SWELL WILL MAKE FOR DANGEROUS CONDITIONS ON THE
COASTAL WATERS...BEACHES AND INLETS. A MODERATE TO HIGH THREAT FOR
RIP CURRENTS WILL LIKELY EXIST EACH DAY. SMALL CRAFT ADVISORY
CONDITIONS EXPECTED AT LEAST OFFSHORE FOR MOST IF NOT THRU AT LEAST
MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  77  85  77 /  40  40  40  20
MCO  92  75  91  75 /  30  30  40  20
MLB  90  78  89  78 /  30  30  40  20
VRB  90  78  91  77 /  20  20  40  20
LEE  90  75  91  76 /  40  40  40  20
SFB  91  76  90  75 /  40  40  40  20
ORL  91  76  91  76 /  30  40  40  20
FPR  89  76  91  77 /  20  20  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH DANGER OF RIP CURRENTS AT ATLANTIC BEACHES TODAY.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....SEDLOCK
Hazardous weather outlook, Aug 28, 3:50 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT SAT AUG 28 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
450 AM EDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
MAINLY INLAND. AFTERNOON HEATING AND BOUNDARY INTERACTION WILL
LEAD TO A FEW STORMS INTO THE EARLY EVENING. THE PRIMARY HAZARD
WILL BE OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAIN.

...RIP CURRENT IMPACT...
INCREASING LONG PERIOD SWELL AT AREA BEACHES FROM HURRICANE
DANIELLE WILL LEAD TO A HIGH DANGER OF RIP CURRENTS TODAY. A RIP
CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM THE SURF
ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND
THE SANDBAR. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT
BEACHES WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP.
SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE
CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM DIRECTLY BACK
TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES
MOST RIP CURRENT DROWNINGS.

...WIND AND SEA IMPACT...
INCREASING WINDS OVER THE OPEN ATLANTIC WILL COMBINE WITH AN EAST
SWELL TO PRODUCE A HAZARD FOR SMALL VESSELS MAINLY OVER THE WATERS
WELL OFFSHORE THE COAST NORTH OF SEBASTIAN INLET. SEA STATE WILL
DETERIORATE TONIGHT TO THE POINT WHERE ADVISORIES WILL BE LIKELY
OVER A PORTION OF THE COAST BY EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MARINE CONDITIONS ACROSS THE ATLANTIC WATERS OF EAST CENTRAL
FLORIDA WILL REMAIN HAZARDOUS WELL INTO NEXT WEEK AS LONG PERIOD
SWELLS FROM MULTIPLE TROPICAL CYCLONES AFFECT THE AREA.

THE LONG PERIOD SWELL WILL MAKE FOR DANGEROUS CONDITIONS ON THE
COASTAL WATERS...BEACHES AND INLETS. A MODERATE TO HIGH THREAT FOR
RIP CURRENTS WILL LIKELY EXIST EACH DAY. SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED AT LEAST OFFSHORE FOR MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

Event by event

1 high surf. Local standard time, as filed.

High Surf, Brevard

When
August 28, 5:00 AM EST to August 30, 5:00 AM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A man drowned off Seagull Park in Satellite Beach at 1350 LST August 28, while surfing within the high surf associated with distant Hurricane Danielle. Indications are that the surfer was hit on the head by his surf board as a result of successive 4 to 6 foot swells, and subsequently drowned. Life guards rescued nearly 100 people from the beaches of Brevard and Volusia Counties on August 28 alone. The high surf and dangerous rip currents persisted for several days.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Brevard2010-08-2847MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246705.